Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 24, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 11, 1996, 6:54 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 1996, 6:54 AM EDT (10:54 UTC)
- Expired
- Sep 11, 1996, 9:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 10.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 111057 FFWILM NCC019-129-111300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 654 AM EDT WED SEP 11 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 AM EDT FOR EVERYONE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST NORTH CAROLINA ...BRUNSWICK COUNTY...NEW HANOVER COUNTY LOCAL REPORTS INIDCATED SOME ROADS IN BRUNSWICK AND NEW HANOVER COUNTIES ARE UNDER WATER AND HAVE BECOME IMPASSABLE. WILMINGTON DOPPLER RADAR HAS SHOWN RAINFALL ESTIMATES OF 1 TO 1.5 INCHES IN 1 HOURS TIME. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:53 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 11, 2:53 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 245 AM EDT WED SEP 11 1996 RAH/CAE: MGT WANT TO SHAVE TEMPS DUE TO CLD CVR/PCPN. THK POPS CUD B RAISED FOR SC CWA. SE NC LUK FINE. FFA FOR NC CWA. WHAT DO U THK ABT FFA FOR NE SC?. CWF: VRBL OR S WNDS TDY. SPDS 10 KTS OR LESS. RWS/TRWS CUD LOWER VSBYS TO < 1 NM. SSW TNGT INTO THU. HOW DOES THIS SND?. SEE NO FLAGS THRU PD. DISC: NO ETA TO LUK AT THIS MRNG DUE TO CRAY PROBS AT NCEP. DID COMPARE NGM/AVN REAL QUIK & WL GO W/GNRL COMP OF THE 2 FOR NOW. 00Z NGM MATCHED UP PRETTY WELL W/WHAT 00Z RUC WAS SHOWG. KLTX RDR INDICATG SWATH OF RWS/TRWS MOVG NEWD THRU MIDLANDS/GRAND STRAND RGN TWD SE NC CWA. 1 HR PCPN EST OF 1"/HR OVR NE SC. WV LOOP SHOWG PLENTY OF TROPCL MSTR GETTG PULLED NEWD W/STALLED FNTL BNDRY OVR CNTRL CAROLINAS. 00Z RAOBS SHOWG MOIST SOUNDGS W/PWS 2" OR MORE. WNDS FIELD WK THRU H5. ATMOS DEFINTLEY POISED FOR HVY RAIN EVENT. MDLS SHOW S/WV MOVG NEWD ALG THE BNDRY THIS MRNG MOVG THRU ILM CWA ARND 12. THIS FTRE CUD BRING SOME FLDG PROBS TO CWA BY MRNG COMMUTE. BY AFTN...NOT MUCH IN WAY OF UVM TO KICK THGS OFF. BUT...COMBO OF THETA E RDG/CONVERGENT BNDRYS/H7-H3 TROF/DEEP LOW LVL MSTR SHUD ALL PLAY A ROLE IN KPG LIKELY TO CAT POPS GOING INTO TNGT. NGM LIS -5-7 THRU 48 HRS. SINCE RGN HAS BEEN BOMBARDED W/RNFL THE PAST 3 DAYS...WUDN/T TAKE MUCH TO GET FLDG. FFA LUKS GUD. AS STATED ABV...THK SC CWA MGT B WORTH LUKG AT FOR FFA. WHAT DOES CAE THK?. FNTL BNDRY TO SLIDE SLOWLY ACRS THE RGN TNGT INTO THU AS AN AREA OF LOW PRES MOVS EWD TO DRAGG BNDRY EWD. UPPER LVL TROF FCST TO SWG THRU BY 8 HRS W/COOLER & DRIER AIR COMG IN. AS IF WE HAVE HAD ENUF W/HRCNS THIS SUMMER...WL HAVE TO KP EYE ON HRCN HORTENSE MOVG ACRS BAHAMAS. LUKS LIKE IT CUD TAKE A TURN TO N CAUSING SOME CONERN TO SE U.S. CST. NOT AGAIN!!. HOPEFULLY UPPER LVL TROF WL RECURVE IT OUTTA HERE!!!. PLAYED CLOSE TO FWC NMBRS FOR THIS FCST PD SINCE I HAVEN/T HAD A CHC TO SEE FAN. CSTL WTRS: AS MNTND ABV...FEEL LGT S WNDS TDY. W/WNDS LESS THAN 10 KTS...CUD PSBLY GO W/VRBL. WL LVE IT TO U FOLKS. LIKE SSW DIR TNGT INTO THU. SEAS SHUD RUN NEAR 3-4 FT THRU PD. CCF: ILM 081/072 082/069 084 09864 FLO 078/070 082/068 085 09853 HAVE GREAT DAY!. JOE
In the hours before
Special weather statement, Sep 11, 6:39 AM EDT, 15 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 635 AM EDT WED SEP 11 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ................. SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ................. NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON .................................................................... SYNOPSIS...THE COMBINATION OF A SLOW MOVING COLD FRONT... A MOIST AND UNSTABLE ATMOSPHERE WILL PROVIDE THE INGREDIENTS FOR SHOWER AND THUNDERSTORM ACTIVITY TODAY. RAINFALL WILL BE HEAVY AT TIMES. SOME FLOODING PROBLEMS COULD ARISE.l A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. THUNDERSTORMS DEVELPMMENT IS NOT EXPECTED TO REACH SEVERE LIMITS. HEWITT
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:08 AM EDT | Severe Thunderstorm Warning | ILM | Columbus | 52 min |
| Sep 11, 9:18 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 3 hr |
| Sep 11, 11:58 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.